California, 2016Rip Current in California, April 19, 2016
April 19, 2016 · NWS LOX · 1 event in 1 county or zone
High surf conditions developed at the Southern California beaches. One swimmer near Manhattan Beach was swept out to sea by the surf and died.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High surf conditions developed at the Southern California beaches. One swimmer near Manhattan Beach was swept out to sea by the surf and died.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 19, 12:49 PM PST, 41 minutes earlier.
Area forecast discussion, Apr 19, 12:49 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
149 PM PDT TUE APR 19 2016
.SYNOPSIS...
A slight cooling trend through Wednesday as high pressure weakens
and onshore flow returns. More significant cooling expected
Thursday through this weekend. Low clouds and fog with more
significant cooling are slated for Thursday and Friday. A weak
storm system is expected to move into the region by Friday
bringing a chance of showers.
&&
.SHORT TERM...(TDY-THU)
A quasi omega pattern from the ern pacific to the mid west.
Currently California is in the ridge between the two sets of
upper lows, though the western low is starting to ride up and over
the top of the ridge. This slow evolving pattern has lead to an
even slower cooling trend than initially expected and in some
cases today highs were even warmer than Monday. We're also seeing
some high clouds coming through the ridge from the low to our west
and those should be out of the area by Wednesday morning.
On Wednesday Srn CA will still be under the influence of the ridge
portion of the omega, though models still suggesting about a 1 to
2 mb onshore trend again and an additional 2 degrees of cooling at
950mb. Considering highs today changed little from yesterday (even
with the 1-2mb onshore trend) am not very confident in the cooling
trend advertised in the models for tomorrow. So the forecast highs
for tomorrow have been jacked up a few degrees from the previous
forecast but still a couple degrees cooler than today. There's a
very small chance of some shallow marine lyr clouds from around
Long Beach south and if this were to occur it would likely include
some dense fog.
On Thursday a trough approaching the west coast will increase
onshore flow and night/morning low cloud coverage which should
lead to several degrees of additional cooling, though still 3-6
degrees above seasonal norms. Most models showed a distinct
northerly shift in the path of the trough and low center with less
moisture, especially for southern areas. Only the ECMWF is hanging
on to some very light precip south of Pt Conception Friday evening
and have left in low pops during this time period. Still at least
a 50/50 shot of measurable rain north of Pt Conception, higher
even for SLO County. Amounts under a quarter inch. Some increase
in northwest winds expected Friday night behind the trough passage
but not expecting advisory level winds at this time.
.LONG TERM...(FRI-MON)
Fairly quiet weekend weather with temps near seasonal norms and
some locally gusty northwest winds. Models have been consistent
with the next trough early next week taking a decidedly inside
trek through interior CA and Nevada. It does have a fair amount of
cold air with it but as usual not much moisture for Srn CA and
likely just some gusty north to northwest winds. Interior areas
will experience several degrees of cooling, typical for these
patterns, while northerly flow off the mountains will moderate the
cooling for areas closer to the coast. Still a fairly strong
onshore flow for coast/valleys, but the cool air aloft will likely
prevent any sort of marine lyr developing so skies should remain
mostly clear there.
&&
.AVIATION...19/1800Z.
At 1800Z, there was an elevated inversion at KLAX. The inversion
ran from 600 feet to 2000 feet with a top temperature of 22
degrees Celsius.
low confidence for klax and klgb late tonight with a chance of low
clouds and fog late...otherwise good confidence in VFR conditions
for all sites through the next 24 hours. There will be some gusty
westerly winds late this afternoon and evening across the Antelope
Valley.
KLAX...low confidence in 18Z TAF as VFR conditions are expected
thru the TAF period...however there is a 40 percent chance of low
clouds and fog with lifr conditions late tonight.
KBUR...High confidence in 18Z TAF as VFR conditions are expected
thru the TAF period.
&&
.MARINE...19/200 pM...
For the outer waters, moderate confidence in current forecast.
Through Wednesday, winds and seas are expected to remain below
small craft advisory levels. On Thursday, there is a chance of
small craft advisory gusts around Point Conception. Friday through
Saturday, winds will continue to increase with high likelihood of
small craft advisory winds with even a chance of gale force winds
Saturday. Seas will gradually build through the weekend, possibly
reaching hazardous seas levels by Saturday and a high surf
advisory may be needed at that time.
For the inner waters, moderate confidence in current forecast.
Winds and seas are expected to remain below small craft advisory
levels through Friday. On Saturday, there is a chance of small
craft advisory level winds north of Point Sal and across western
sections of the southern inner waters.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Seto
weather.gov/losangeles
Hazardous weather outlook, Apr 19, 5:00 AM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE APR 19 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-201300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE APR 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF RAIN ON FRIDAY WHICH WILL CREATE SLICK ROADS
AND THUS DRIVING HAZARDS. HIGH SURF WILL ARRIVE AT AREA BEACHES
SUNDAY AND WILL INCREASE THE HAZARDS IN THE SURF ZONE. THE HAZARDOUS
SURF ZONE CONDITIONS WILL PERSIST INTO MONDAY.
RORKE
Rip Current, Los Angeles County Coasts Including Downtown Los Angeles
- When
- April 19, 1:30 PM PST
- Where
- Los Angeles County Coasts Including Downtown Los Angeles forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
High surf conditions generated deadly rip currents near Manhattan Beach. One swimmer was swept out to sea and died.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Washington, April 19, 20161 death · 1 event
- Wildfire in North Carolina, April 19, 2016$2.3 million · 1 event
- Hail and Damaging Winds in Texas, April 19 to 20, 2016$308,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, April 19 to 21, 20162 in hail · 16 events
- Tornado and Hail in Texas, April 19, 2016EF0 · 9 events
- Hail in Texas, April 19, 20162 in hail · 4 events
- Hail and Damaging Wind in Texas, April 19, 20161.75 in hail · 4 events
- Flash Flood in Louisiana, April 19, 20161 event
- Tornado in Missouri, April 19, 2016EF0 · 1 event
- Hail in Oklahoma, April 19, 20161.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622707.